Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 17, 2018, 12:55 AM EDT for Jefferson County, New York. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2018, 12:55 AM EDT (04:55 UTC)
- Expired
- Jul 17, 2018, 2:15 AM EDT
- In force
- 80 min
- Issued by
- NWS Buffalo, NY
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 55 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 790 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
152
WWUS81 KBUF 170455
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1255 AM EDT TUE JUL 17 2018
NYZ007-170615-
Jefferson-
1255 AM EDT TUE JUL 17 2018
...A STRONG THUNDERSTORM WILL AFFECT JEFFERSON COUNTY...
At 1254 AM EDT, a strong thunderstorm was located 12 miles northwest
of Stony Point, or 26 miles west of Watertown, moving northeast at 50
mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Watertown, Fort Drum, Stony Point, Clayton, Dexter, Glen Park,
Redwood, Kring Point State Park, Henderson Harbor and Wellesley
Island State Park.
This includes Interstate 81 between exits 44 and 52.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4422 7545 4373 7627 4378 7629 4383 7636
4387 7635 4384 7644 4387 7650 4391 7650
4396 7644 4396 7634 4402 7636 4405 7642
4410 7643 4414 7635 4420 7631 4422 7620
4424 7617 4429 7615 4435 7595 4440 7586
TIME...MOT...LOC 0454Z 241DEG 44KT 4398 7645
$$
ThomasWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 16, 10:06 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 16, 10:06 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1006 PM EDT Mon Jul 16 2018 .SYNOPSIS... A cold front will advance across the area overnight tonight with showers and thunderstorms ahead of it. Drier air and more seasonable temperatures will follow this cold front for the remainder of the week. && .NEAR TERM /THROUGH TUESDAY/... Showers and thunderstorms continue across the eastern Great Lakes this evening. Multiple severe thunderstorm warnings and a flash flood warning have been issued in the forecast area. A strong cold front is stretched from Central Ontario Province to Eastern Michigan this evening. A plume of 1.75-2.0 inch PWATs stretches from the Ohio Valley into Lake Ontario and the North Country. Heavy rain has been present with showers and thunderstorms producing rainfall rates of 1- 2 in/hour. Unlike most days, where the loss of diurnal heating causes updrafts to collapse, the very warm and humid airmass at the surface will keep updrafts rooted in the boundary layer. Although 0- 6km shear is weak across the forecast area, some dry air and 35- 40kts in the mid-levels per the 00z BUF sounding will keep some storms tilted and isolated damaging winds gusts are possible ahead of the cold front tonight. Showers and thunderstorms are likely across the dry ground in Western and North-Central NY tonight so many will be happy to wake up with a wet ground. Localized flash flooding is possible mainly across the Southern Tier as storms train over the same area. Radar estimates 2-4 inches across southeastern Allegany County as of 10:00PM. The front lags in passing the eastern fringe of the area Tuesday morning, so showers and low end chances of thunder remain there after sun up. Otherwise, rapidly drying conditions throughout the column will yield a drastic improvement in conditions through the day from west to east. Likewise, cold advection will knock temperatures back several degrees. This will make heat index values drop quite a bit more than temperatures, resulting in fairly comfortable July conditions. && .SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY/... Tuesday night the mid level trough axis will cross Quebec and eastern NY, reaching western New England by Wednesday morning. Deep moisture will have been stripped away by the cold frontal passage, so the mid level trough axis will cross the area dry. Northerly upslope flow will bring a modest increase in cloud cover overnight, mainly across the higher terrain south of the Thruway and east of Lake Ontario. An incoming cooler and drier airmass will allow lows to drop back into the mid to upper 50s on the lake plains of Western NY, and lower 50s for the cooler Southern Tier valleys and east of Lake Ontario. High pressure will then build from the central Great Lakes Wednesday to the eastern Great Lakes Thursday. This will bring another stretch of dry weather and sunshine both days. Cooler 850mb temps around +9C on Wednesday will support highs in the mid 70s in most locations, and around 70 on the hills. Wednesday night will be quite cool with lows in the mid 50s on the lake plains, and mid to upper 40s in the cooler Southern Tier valleys and Lewis County. The airmass will begin to modify on Thursday, with highs back into the lower 80s at lower elevations and upper 70s for higher terrain. Thursday night and Friday surface high pressure will drift off the New England coast, with a mid level cutoff low and associated surface low moving into the western Great Lakes. Clouds will slowly increase from west to east later Thursday night and Friday as return flow begins to advect moisture into the region. The GFS is on the fast side of the guidance envelope in bringing rain chances into Western NY by late afternoon. Continued to favor the slower ECMWF/GEM guidance and kept a dry forecast through Friday evening. A push of stronger warm advection ahead of the system will bring highs back into the mid to upper 80s on Friday, with the warmest temperatures on the lake plains of Western NY with an added boost from southerly downslope flow. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... Friday night and Saturday a mid level cutoff low and associated surface low over the western Great Lakes will make only very slow progress to the east across Michigan. A few widely scattered showers or thunderstorms may reach Western NY later Friday night and Saturday, with dry conditions prevailing east of Lake Ontario. A better chance of rain will arrive Saturday night and Sunday as the system advances east across Ohio and Lake Erie, with more favorable forcing and moisture arriving. Model guidance also hints at some moisture from a sub-tropical system advecting northward along the eastern seaboard Sunday. Some of this moisture may get pulled back into the system approaching from the west, although the model consensus keeps the bulk of this along the east coast. The trough is forecast to weaken in place by Monday, with a chance of a few more showers or isolated thunderstorms. Given the convective nature of all the rain chances this weekend, expect coverage of soaking rain to be spotty, with only limited improvement of dry soil conditions. Highs on Saturday will reach the mid 80s at lower elevations, with upper 70s to lower 80s by Sunday with more cloud cover and shower coverage. Lows will generally run in the mid to upper 60s on the lake plains, and lower 60s across the interior along with moderate humidity. Expect similar near average temperatures to persist through early next week. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... Showers and thunderstorms expected at the terminals tonight. Heavy rain will result in IFR conditions at the terminals. Some storms may be strong with gusts up to 40kts however confidence is low it would reach the airfields. VFR/MVFR conditions expected between showers and thunderstorms. A cold front will move through the terminals from west to east Tuesday. With the frontal passage, winds will rapid switch from SW to NW on Tuesday, ushering in clear skies as drier air arrives in the afternoon. The front will move through KIAG/KBUF early Tuesday and KART by Tuesday afternoon. Outlook... Tuesday night...VFR. Wednesday through Friday...VFR. Saturday...VFR, except MVFR in showers and thunderstorms. && .MARINE... Showers and thunderstorms will move from southwest to northeast across the lakes tonight as a cold front approaches. SMW's may be warrented through the overnight. The cold front will pass across the Eastern Great Lakes region late tonight and early Tuesday, with west to northwest winds freshening Tuesday and Tuesday night. This may bring wave heights and wind speeds to advisory levels, especially on Lake Ontario on Tuesday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Fries NEAR TERM...Fries/HSK SHORT TERM...Hitchcock LONG TERM...Hitchcock AVIATION...Fries/HSK MARINE...Fries/HSK
Hazardous weather outlook, Jul 16, 7:18 PM EDT, 5 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 718 PM EDT Mon Jul 16 2018 NYZ001>008-010>014-019>021-085-171800- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 718 PM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Tonight. Thunderstorms over the region tonight are forecast to contain torrential downpours. This could lead to localized flood problems... particularly for the smaller tributaries and for low lying areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-171800- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 718 PM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. Thunderstorms tonight could produce localized wind gusts over 35 knots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Jul 16, 7:54 PM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
754 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 1 S NEWARK 43.03N 77.09W
07/16/2018 WAYNE NY LAW ENFORCEMENT
TREE DOWN ON CLARK RD.
&&
EVENT NUMBER BUF1800516
ARLocal storm report, Jul 16, 9:23 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
923 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG JAMESTOWN 42.10N 79.24W
07/16/2018 CHAUTAUQUA NY LAW ENFORCEMENT
TREES DOWN.
&&
EVENT NUMBER BUF1800520
KENYONSpecial weather statement, Jul 16, 9:33 PM EDT, 3 hours 22 minutes before
Special Weather Statement National Weather Service Buffalo NY 933 PM EDT MON JUL 16 2018 NYZ012-020-021-085-170230- Cattaraugus-Allegany-Southern Erie-Wyoming- 933 PM EDT MON JUL 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WYOMING...CENTRAL CATTARAUGUS...SOUTHEASTERN ERIE AND NORTHWESTERN ALLEGANY COUNTIES... At 933 PM EDT, a strong thunderstorm was located 10 miles northwest of Salamanca, moving northeast at 35 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Salamanca, Springville, Colden, Gowanda, Ashford, Arcade, Franklinville, Belfast, Cuba and Rushford. This includes Interstate 86 between exits 27 and 28. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4209 7858 4238 7902 4277 7857 4231 7806 TIME...MOT...LOC 0133Z 233DEG 28KT 4226 7889 Reynolds
Special weather statement, Jul 16, 10:21 PM EDT, 2 hours 34 minutes before
Special Weather Statement National Weather Service Buffalo NY 1021 PM EDT MON JUL 16 2018 NYZ020-021-170315- Cattaraugus-Allegany- 1021 PM EDT MON JUL 16 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CATTARAUGUS AND ALLEGANY COUNTIES... At 1019 PM EDT, strong thunderstorms were clustered over eastern Cattaraugus county and the northern two thirds of Allegany county. This area of strong storms was moving northeast at 35 mph. Winds in excess of 30 mph are possible with these storms. Locations impacted include... Olean, Alfred, Belfast, Cuba, Rushford, Houghton, Weston Mills, Caneadea, Hinsdale and Friendship. This includes Interstate 86 between exits 26 and 32. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Rainfall of one to as much as two inches will be possible by midnight from these storms. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is also occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4200 7844 4249 7844 4247 7775 4220 7776 TIME...MOT...LOC 0219Z 249DEG 31KT 4221 7834 RSH
Special weather statement, Jul 16, 11:24 PM EDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Buffalo NY 1124 PM EDT MON JUL 16 2018 NYZ021-170400- Allegany- 1124 PM EDT MON JUL 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGANY COUNTY... At 1120 PM EDT, a strong thunderstorm was located near Genesee, or 12 miles south of Wellsville, moving northeast at 40 mph. This thunderstorm will bring additional rain of a half inch or more to areas that have already received 2 to 3 inches of rain from earlier this evening. Water can easily pond in this area and small streams again briefly rise. Locations impacted include... Whitesville and Paynesville. Heavy rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4213 7775 4200 7775 4200 7799 TIME...MOT...LOC 0320Z 239DEG 36KT 4194 7792 Thomas
Special weather statement, Jul 17, 12:55 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1255 AM EDT TUE JUL 17 2018
NYZ007-170615-
Jefferson-
1255 AM EDT TUE JUL 17 2018
...A STRONG THUNDERSTORM WILL AFFECT JEFFERSON COUNTY...
At 1254 AM EDT, a strong thunderstorm was located 12 miles northwest
of Stony Point, or 26 miles west of Watertown, moving northeast at 50
mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Watertown, Fort Drum, Stony Point, Clayton, Dexter, Glen Park,
Redwood, Kring Point State Park, Henderson Harbor and Wellesley
Island State Park.
This includes Interstate 81 between exits 44 and 52.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4422 7545 4373 7627 4378 7629 4383 7636
4387 7635 4384 7644 4387 7650 4391 7650
4396 7644 4396 7634 4402 7636 4405 7642
4410 7643 4414 7635 4420 7631 4422 7620
4424 7617 4429 7615 4435 7595 4440 7586
TIME...MOT...LOC 0454Z 241DEG 44KT 4398 7645
ThomasThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:47 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 58 min |
| Jul 16, 9:33 PM EDT | Special Weather Statement | BUF | Cattaraugus | 57 min |
| Jul 16, 10:08 PM EDT | Severe Thunderstorm Warning | BUF | Genesee | 37 min |
| Jul 16, 10:21 PM EDT | Special Weather Statement | BUF | Allegany | 54 min |
| Jul 16, 10:35 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 28 min |
| Jul 16, 11:24 PM EDT | Special Weather Statement | BUF | Allegany | 36 min |
| Jul 17, 12:34 AM EDT | Special Marine Warning | BUF | 56 min | |
| Jul 17, 1:19 AM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 56 min |
| Jul 17, 1:39 PM EDT | Small Craft Advisory | BUF | 21 hr |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.